Georgia, 2006Damaging Wind in Georgia, March 9, 2006
March 9, 2006 · NWS FFC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 9, 5:40 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 9, 5:40 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EST THU MAR 9 2006
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
MAIN STORY IS THE COLD FRONT AND CONVECTION OVER GEORGIA TONIGHT.
LATEST GFS/NAM INDICATES THAT AS THE SYSTEM SLOWLY MOVES EAST THE
STABILITY INCREASES. BY THE TIME THE CONVECTION REACHES GA...CAPES
DECREASE TO LESS THAN 400 AND LIFTED INDICES GO POSITIVE OVER GA.
THIS INDICATES THAT THE LINE OF CONVECTION DECREASES IN INTENSITY
AS IT MOVES INTO GA...HOWEVER THE OTHER PROBLEM WILL BE THE H8
WINDS. BY 06Z H8 WINDS INCREASE TO 60 TO 65 KTS ACROSS NORTH GA.
SOME OF THE THUNDERSTORMS COULD MIX THESE WINDS DOWN AND THEREFORE
WILL KEEP THE SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE HWO FOR
THIS EVENING. THE COLD FRONT WEAKENS AND SLOWS AS IT MOVES INTO
THE STATE TONIGHT...STALLING ACROSS CENTRAL GA...THEN LIFTING
NORTHWARD LATE FRIDAY AND FRIDAY NIGHT AS A WARM FRONT. AHEAD OF
THE COLD FRONT THIS EVENING THE PRESSURE GRADIENT REMAINS TIGHT
AND WIND GUSTS NEAR 30 MPH WILL BE COMMON ACROSS NORTH GEORGIA.
WILL KEEP THE WIND ADVISORY GOING THROUGH MIDNIGHT. INSTABILITY
INCREASES FRIDAY HOWEVER MOISTURE WILL REMAIN LIMITED. WILL KEEP A
CHANCE OF THUNDERSTORMS GOING THROUGH THE DAY. FOR THE REST OF THE
SHORT TERM MOISTURE CONTINUES TO MOVE ACROSS THE STATE WITH A
SOUTH SURFACE FLOW AND A SOUTHWEST UPPER FLOW. THIS WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE
WEEKEND. WITH THE SOUTH FLOW...TEMPERATURES WILL BE VERY SPRING
LIKE WITH HIGHS IN THE 60S AND 70S AND LOWS IN THE 40S AND 50S.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
NEXT COLD FRONT DUE ON MONDAY NIGHT AND TUESDAY. THIS WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE CWA. AFTERWARDS
IT WILL REMAIN DRY AND MILD AS H5 FLOW REMAINS WEST TO WEST NORTH
WEST.
&&
.FIRE WEATHER...
WIND GUSTS WILL INCREASE LATE THIS AFTERNOON TO NEAR 30 MPH ACROSS
MOST OF NORTH GEORGIA. SINCE THE RAINFALL WILL NOT ARRIVE UNTIL
LATE THIS EVENING...FUEL MOISTURE LEVELS WILL REMAIN BELOW 10%.
WILL KEEP THE RED FLAG WARNING GOING TO MIDNIGHT.
&&
.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED THROUGH 02Z AHEAD OF AN
APPROACHING COLD FRONT. THERE IS A NARROW LINE OF FAIRLY STRONG
CONVECTION ACROSS WESTERN ALABAMA PUSHING EAST AROUND 45 KTS. AS
THIS CONVECTION CONTINUES TO ADVANCE EASTWARD SOME WEAKENING IS
EXPECTED. HOWEVER TAF SITES IN THE ATLANTA AREA...KATL...KRYY...
KFTY...KPDK...WILL SEE MVFR CEILINGS AND VISIBILITIES MOVING IN WITH
THE LINE OF CONVECTION AFTER 02Z. THERE WILL BE PERIODS OF IFR TO
LIFR VISIBILITIES POSSIBLE IN HEAVIER RAINFALL THROUGH 05Z WITH
LIGHTNING AND STRONG WIND GUSTS. MVFR CEILINGS SHOULD LINGER BEHIND
THE PRECIPITATION THROUGH AROUND 15Z. TAF SITES OUTSIDE OF THE
ATLANTA AREA SHOULD SEE MVFR CEILINGS BETWEEN AROUND 06Z AND 15Z...
BUT LINE OF CONVECTION IS EXPECTED TO MOSTLY DISSIPATE BEFORE
IMPACTING THOSE AREAS.
MSS
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 52 71 57 73 / 70 40 30 30
ATHENS 54 72 56 71 / 60 40 30 40
GAINESVILLE 53 69 55 69 / 70 30 30 40
ROME 53 77 55 75 / 90 20 40 50
COLUMBUS 59 76 60 78 / 70 50 20 20
MACON 59 75 57 77 / 60 50 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT EST TONIGHT FOR NORTH GEORGIA
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NORTH GEORGIA
&&
17
Hazardous weather outlook, Mar 9, 8:00 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 PM EST THU MAR 9 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
800 PM EST THU MAR 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS EXPECTED OVER NORTH AND PARTS OF CENTRAL
GEORGIA BETWEEN 8 PM AND MIDNIGHT.
.SYNOPSIS...
A DEVELOPING STORM SYSTEM OVER THE MID MISSISSIPPI VALLEY WILL SEND
A COLD FRONT INTO EXTREME NORTHWEST GEORGIA LATER TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
NORTHWEST OF A LINE FROM COLUMBUS TO ATLANTA AND BLUE RIDGE.
.DISCUSSION...
A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE TENNESSEE VALLEY TO
THE OHIO VALLEY LATE TODAY INTO TONIGHT. THIS UPPER LEVEL TROUGH
WILL HAVE STRONG WINDS ALOFT ASSOCIATED WITH IT. ALTHOUGH MOISTURE
HAS RETURNED TO THE AREA AHEAD OF THE COLD FRONT...THE AIRMASS WILL
ONLY BE WEAKLY UNSTABLE WITH CAPES LESS THAN 1000 AND LIFTED INDICES
AROUND ZERO.
.OTHER HAZARDS...
GUSTY WINDS WILL CONTINUE THIS EVENING ACROSS NORTH AND PARTS OF
CENTRAL GEORGIA. REFER TO THE WIND ADVISORY STATEMENT FOR THIS AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TUESDAY.
NO HAZARDOUS WEATHER EXPECTED FOR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN PREPARED FOR ACTIVATION THIS EVENING ACROSS
NORTH AND WEST GEORGIA.
In the hours before
Special weather statement, Mar 9, 7:48 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
748 PM EST THU MAR 9 2006
GAZ002-003-011-100145-
748 PM EST THU MAR 9 2006
...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN CHATTOOGA...
WALKER AND CATOOSA COUNTIES UNTIL 845 PM EST...
AT 745 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES WEST OF LOOKOUT MOUNTAIN TO 25
MILES WEST OF CHATTOOGAVILLE...MOVING EAST AT 45 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE LIKELY AS THIS LINE OF STORMS MOVES
ACROSS NORTHWEST GEORGIA. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE SUMMERVILLE...LA FAYETTE AND FORT OGLETHORPE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Mar 9, 8:09 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EST THU MAR 9 2006
GAZ004-005-012-019-020-100215-
809 PM EST THU MAR 9 2006
...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN BARTOW...
FLOYD...GORDON...WHITFIELD AND MURRAY COUNTIES UNTIL 915 PM EST...
AT 806 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 22 MILES WEST OF VARNELL TO 15 MILES WEST
OF CAVE SPRING...MOVING EAST AT 45 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE LIKELY AHEAD OF THIS LINE OF STORMS
AS IT MOVES INTO NORTHWEST GEORGIA. THERE MAY BE SOME DAMAGE TO
TREES...POWER LINES AND EVEN SOME ROOF TOPS IN THESE COUNTIES PRIOR
TO THE ARRIVAL OF THE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Thunderstorm Wind, Floyd
- When
- March 9, 8:12 PM EST
- Where
- Floyd County, Rome
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.250, -85.183
A storm spotter reported that a tree was blown down onto a mobile home in the Pine Village Mobile Home Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, March 9, 20062 injured · $533,000 · F2 · 22 events
- Lightning Strike in Arkansas, March 9, 20061 death · $100,000 · 1 event
- Strong Wind in Louisiana, March 9, 20061 death · $50,000 · 1 event
- Damaging Winds in Mississippi, March 9, 20063 injured · $16 million · 80 kt wind · 4 events
- Flash Flood in Missouri, March 9, 20061 death · $25,000 · 1 event
- Flash Flood in Kentucky, March 9, 20061 death · $20,000 · 1 event
- Avalanche and Heavy Snow in Utah, March 9 to 13, 20061 death · 8 events
- Hail and Damaging Winds in Mississippi, March 9, 2006$10 million · 1 in hail · 3 events
- Tornado and Hail in Mississippi, March 9, 2006$900,000 · F1 · 15 events
- Damaging Wind in Mississippi, March 9, 2006$5.0 million · 80 kt wind · 1 event
- Tornado in Arkansas, March 9, 20064 injured · F2 · 1 event
- Damaging Winds and High Wind in Kentucky, March 9, 2006$369,000 · 90 kt wind · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497526.